Oklahoma, 2013

Winter Weather in Oklahoma, March 9 to 10, 2013

March 9 to 10, 2013 · NWS AMA · 1 event in 1 county or zone

Light snow flurries occurred across Cimarron County during the late night hours of the 9th and early morning hours of the 10th. A cold front had moved through the area earlier in the day to allow temperatures to drop below freezing overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Light snow flurries occurred across Cimarron County during the late night hours of the 9th and early morning hours of the 10th. A cold front had moved through the area earlier in the day to allow temperatures to drop below freezing overnight. A shortwave trough of low pressure rotated around the base of the main upper level trough provided the necessary forcing to initiate light snow flurries. The snow flurries moved southward across the county and produced 1 inch of snow two miles west of Wheeless (Cimarron County) before dissipating by 12:45 AM CDT. No vehicle accidents were reported in relation to accumulated snow on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 9, 10:30 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 9, 10:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1030 PM CST SAT MAR 9 2013

.DISCUSSION...
CURRENT RADAR IMAGERY DEPICTS AN AREA OF LIGHT SNOW ALONG AND WEST OF
A BOISE CITY TO DALHART LINE. EXPECT THIS AREA OF SNOW TO CONTINUE TO
PUSH TO THE SOUTHEAST BUT AS IT DOES SO...IT WILL ENCOUNTER DRIER AIR
ACROSS THE CENTRAL TX PANHANDLE. LATEST HI-RES MODELS INDICATE THIS
AREA OF SNOW TO CONTINUE TO WEAKEN AND DECREASE IN COVERAGE AND
GENERALLY REMAIN NORTH OF I-40. UPPER LIFT ASSOCIATED WITH AN UPPER
LOW OVER THE OK PANHANDLE CAN STILL GENERATE 1-2 INCHES ACROSS THE OK
PANHANDLE AND THE NORTHWEST TX PANHANDLE SO WILL CONTINUE THE WINTER
WEATHER ADVISORY FOR THIS AREA AND WILL UPDATE THE WSW PRODUCT BEFORE
MIDNIGHT. IN ADDITION STRONG NORTH-NORTHWEST WINDS OF 30 TO 40 MPH
WITH GUSTS TO 55 MPH WILL CONTINUE AREA WIDE WHERE SEVERAL REPORTS OF
WIND GUSTS AROUND 55 MPH HAVE BEEN RECEIVED. OTHERWISE HAVE
INCREASED CLOUD COVER OVER THE AREA AS LOW CLOUDS OVER THE NORTHERN
AND CENTRAL ZONES CONTINUE TO SPREAD FURTHER SOUTH. UPDATED PUBLIC
PRODUCTS HAVE BEEN SENT.

CLK

&&

.PREV DISCUSSION... /ISSUED 541 PM CST SAT MAR 9 2013/

AVIATION...
RAIN SHOWERS HAVE DEVELOPED ALONG AND BEHIND A CANADIAN COLD FRONT
WHICH IS MOVING THROUGH GUY AND DHT NOW. THESE RAIN SHOWERS ARE
EXPECTED TO CHANGE OVER TO SNOW SHOWERS BY LATE THIS EVENING AT THE
DHT AND GUY TAF SITES. VISIBILITIES MAY BE REDUCED IN BLOWING AND
FALLING SNOW. THE PRECIPITATION IS EXPECTED TO END BEFORE 12Z ON
SUNDAY. LOW CIGS AND VSBYS IN THE IFR TO MVFR RANGE AT DHT AND GUY
WITH THE SNOW WILL GRADUALLY LIFT THROUGH THE EARLY MORNING HOURS ON
SUNDAY AND CONDITIONS ARE EXPECTED TO BE VFR BY LATE MORNING. NORTH
TO NORTHWEST WINDS IN THE 30 TO 35 KNOT RANGE WITH HIGHER GUSTS WILL
ONLY SLOWLY DECREASE SUNDAY AFTERNOON.

AT AMA...CIGS ARE EXPECTED TO LOWER INTO THE MVFR RANGE BEHIND THE
CANADIAN COLD FRONT OVERNIGHT...BUT THESE CIGS SHOULD ALSO DISSIPATE
BY LATE IN THE MORNING ON SUNDAY. STRONG NORTHWEST TO NORTH WINDS
WILL BE THE STORY THROUGH MUCH OF THIS FORECAST. OCCASIONAL GUSTS TO
AROUND 40 KNOTS WILL BE COMMON...SO WILL CONTINUE WITH THE AVIATION
WEATHER WARNING FOR AMA.

PREV DISCUSSION... /ISSUED 524 PM CST SAT MAR 9 2013/

DISCUSSION...
UPPER LEVEL LOW HAS TAKEN A SLIGHTLY MORE SWD JOG TODAY SUCH THAT
LATEST SHORT RANGE MODELS ARE A LITTLE MORE BULLISH ON CHANCES FOR
LIGHT SNOW AND BLOWING SNOW...MAINLY ACROSS OK PNHDL AND NWRN TX
PNHDL WHERE ONE TO TWO INCHES WILL BE POSSIBLE...WITH THE HIGHEST
ACCUMULATIONS PROGGED TO BE IN WRN OK PNHDL. THEREFORE... HAVE DECIDED
TO ISSUE A WINTER WX ADVISORY FOR SNOW AND BLOWING SNOW FOR THIS
AREA UNTIL 11Z SUNDAY. ELSEWHERE ACROSS NRN TX PNHDL...IF ANY SNOW
DEVELOPS...AMOUNTS SHOULD REMAIN BELOW ONE HALF OF AN INCH. EXTENDED
SLGT CHC POPS INTO PARTS OF SRN TX PNHDL...GENERALLY NORTH OF
INTERSTATE 40...WITH ANY SNOWFALL AMOUNTS EXPECTED TO RANGE FROM A
TRACE TO PERHAPS A FEW TENTHS OF AN INCH. QUIET WX SEEN ON SUNDAY AS
UPPER LEVEL LOW PRESSURE SYSTEM MOVES E AND NE OF THE REGION. A
STRONG COLD FRONT WILL PUSH THRU THE TX AND OK PNHDLS TONIGHT WITH
RATHER WINDY CONDITIONS EXPECTED IN ITS WAKE. WIND ADVISORY WILL
REMAIN IN EFFECT UNTIUL 4 PM SUNDAY FOR ALL OF THE FCST AREA AT THIS
TIME. COOLER TEMPS FOR SUNDAY ANTICIPATED.

WARMER TEMPERATURES AND A RETURN TO DRIER WEATHER IS THEN EXPECTED
FOR NEXT WEEK. ALL MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT WITH
THE OVERALL PROGGED UPPER AIR PATTERN AND ACCEPTED.

ANDRADE

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDTIONS WILL END EARLY THIS EVENING ACROSS
THE REGION. OTHERWISE...NEITHER ELEVATED NOR CRITICAL FIRE WEATHER
CONDITIONS ARE ANTICIPATED THROUGH THE REMAINDER OF THE WEEKEND INTO
AT LEAST THE MIDDLE OF NEXT WEEK.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WINTER WEATHER ADVISORY UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY...SHERMAN.

OK...WIND ADVISORY UNTIL 4 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

     WINTER WEATHER ADVISORY UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

15/05
Hazardous weather outlook, Mar 9, 9:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CST SAT MAR 9 2013

OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
900 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL OF THE OKLAHOMA
AND TEXAS PANHANDLES. NORTHWEST TO NORTH WINDS OF 30 TO 35 MPH WITH GUSTS
TO AROUND 50 MPH WILL CONTINUE TONIGHT.

LIGHT SNOW AND BLOWING SNOW ARE EXPECTED TONIGHT ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN HALF OF THE TEXAS PANHANDLE. A WINTER
WEATHER ADVISORY IS IN EFFECT UNTIL 6 AM SUNDAY FOR ALL OF THE
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE DUE TO THE LIGHT
SNOW AND BLOWING SNOW. ONE TO TWO INCHES OF SNOW ACCUMULATION WILL BE
POSSIBLE ACROSS THE WESTERN OKLAHOMA PANHANDLE...WITH UP TO ONE INCH
EXPECTED ELSEWHERE IN THE ADVISORY AREA. FOR THE REMAINDER OF THE
NORTHERN TEXAS PANHANDLE...ANY SNOWFALL ACCUMULATIONS SHOULD REMAIN
AT OR BELOW ONE HALF OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM SUNDAY FOR ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES DUE TO NORTH WINDS OF 30 TO 35 MPH WITH
GUSTS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Special weather statement, Mar 9, 10:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CST SAT MAR 9 2013

OKZ001-002-TXZ001-002-006-100900-
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...HARTLEY...CHANNING
1014 PM CST SAT MAR 9 2013

...STRONG WINDS ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE.

NORTH WINDS AT 30 TO 40 MILES AN HOUR WITH GUSTS TO AROUND 55 MILES
AN HOUR WILL CONTINUE ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE
NORTHWEST TEXAS PANHANDLE THROUGH THE EARLY MORNING HOURS. SNOW WILL
ALSO ACCOMPANY THE STRONG WINDS...SO VISIBILITIES MAY BE REDUCED TO
ONE MILE OR LESS AT TIMES.

GOEHRING
Local storm report, Mar 9, 10:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1057 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
03/09/2013  M58 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1300345

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Cimarron

When
March 9, 11:00 PM CST to March 10, 12:45 PM CST
Where
Cimarron forecast zone
Reported by
Trained Spotter
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

A trained spotter two miles west of Wheeless reported 1 inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442331.